Erectile dysfunction (ED) can be caused by many problems, from stress to physical illness. But did you know that ED can also be caused by some medications? Erectile dysfunction, or impotence, is a common side effect of many prescription drugs, but it may also be caused by some over-the-counter medicines, such as nonsteroidal anti-inflammatories, or NSAIDs. The chances of experiencing ED is known to increase with age, but it's also known that older men take more medicines, on average, than younger men. This could also increase the risk of ED. How do medications cause ED? The question of how or why medications may cause ED is complicated because there isn’t one specific source. As well, the illnesses that doctors may prescribe these medicines for can cause ED. It’s happened that some men who go see their doctor with complaints of ED, are ultimately diagnosed with an illness such as hypertension (high blood pressure) or Parkinson’s disease. So if you’re experiencing ED and you regularly take medicines, it may take some detective work to find out what is causing the problem. Is it the illness or is it the medication? Which medications can cause ED? The medications most commonly known to contribute to ED include those prescribed to treat hypertension, mental illnesses, and allergies. And yet other drugs that can cause ED may surprise you, such as eye drops for glaucoma. While this information is listed in the official information provided by the manufacturer, if you have any questions about drug side effects, your pharmacists will be able to answer them. They’re the medication experts. Here are some of the drugs most commonly known to cause ED: Medications for Hypertension In order to obtain and keep an erection that is satisfactory for sex, the penis needs an adequate blood supply. Men who have high blood pressure can experience ED because hypertension affects how well the blood flows throughout your body, including the penis. Many drugs that treat hypertension but can also cause ED include diuretics (so-called water pills) and other antihypertensives. Some of the most common ones are: Atenolol (Tenormin) Chlorothiazide (Diuril) Enalapril (Vasotec) Furosemide (Lasix) Hydralazine (Apresoline) Hydrochlorothiazide (Esidrix) Methyldopa (Aldomet) Metoprolol (Lopressor) Nifedipine (Adalat, Procardia) Prazosin (Minipress) Propranolol (Inderal) Spironolactone (Aldactone) Triamterene (Maxzide) Verapamil (Calan) Medications for Anxiety and Depression Mental health plays a role in ED, as does physical health. Stress, anxiety and depression, among other mental health issues, are known to cause ED, but many men who are treated with medications find that while they feel better, they still experience ED. Also, some men suffering with depression did not have a problem with ED until they began taking medication to treat their depression. Some of the most common drugs with this side effect include: Amitriptyline (Elavil) Chlordiazepoxide (Librium) Chlorpromazine (Thorazine) Doxepin (Sinequan) Fluoxetine (Prozac) Imipramine (Tofranil) Oxazepam (Serax) Phenelzine (Nardil) Phenytoin (Dilantin) Sertraline (Zoloft) Thioridazine (Mellaril) Medications for Allergies and Heartburn Allergy medicines and those that treat heartburn are commonly used medications, available either with a prescription or over-the-counter. These can also cause ED. They include: Cimetidine (Tagamet) Dimenhydrinate (Dramamine) Diphenhydramine (Benadryl) Hydroxyzine (Vistaril) Meclizine (Antivert) Nizatidine (Axid) Promethazine (Phenergan) Ranitidine (Zantac) If you suspect the medication you’re taking is causing or contributing to ED, don’t stop taking the medicine without first speaking with your doctor. This is very important. The ED may be temporary as your body gets used to the treatment, but if the problem persists, your doctor may be able to prescribe an alternate medication that doesn’t have the same side effects.